Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2002, 6:20 PM MDT for Sandoval County, New Mexico. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2002, 6:20 PM MDT (00:20 UTC)
- Expired
- Sep 12, 2002, 7:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 26 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:30 PM MDT | Hail 0.75 | Bernalillo, NM | |
| Sep 12, 6:55 PM MDT | Hail 0.75 | Bernalillo, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
418 WUUS55 KABQ 130020 SVRABQ NMC043-130100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 619 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 700 PM MDT * AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF RIO RANCHO...OR ABOUT 14 MILES WEST OF BERNALILLO...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF RIO RANCHO AT 630 PM MDT 3 MILES NORTH OF BERNALILLO...7 MILES NORTH OF SANDIA PUEBLO AT 645 PM MDT OVER SANTA ANA PUEBLO AT 650 PM MDT 5 MILES SOUTH OF SAN FELIPE PUEBLO AT 700 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3543 10690 3523 10689 3523 10638 3549 10641
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:15 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 12, 3:15 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MDT THU SEP 12 2002 SFC DEWPTS HAVE DROPPED ACROSS THE NORTHWEST PRECLUDING CONVECTION THERE. I THINK THE CHANCE OF TSTMS THERE WILL INCREASE THOUGH AS COLDER AIR ALOFT SPREADS OVER CWA DESTABILIZING THE ATMOSPHERE. WITH THE UPPER TROF MOVING IN AS WELL AS THE SURFACE FRONT... THUNDERSTORMS COULD GO ALL NIGHT. RECEIVED A REPORT OF QUARTER SIZE HAIL FROM MAGDELENA AREA AND THINK WE COULD SEE SOME MORE THESE REPORTS THE REST OF THE AFTN AND EVENING. MINUS 10C TO -12C AT H5 TOMMORROW AFTN BASED ON MODEL FCSTS AND THIS MORNINGS H5 UPPER AIR CHART. DEWPTS STILL IN THE 40S AND 50S ACROSS UT AND AZ. THUS...EVEN THOUGH IT WILL DRY OUT A LITTLE AT THE SURFACE...ATMOSPHERE WILL STILL BE QUITE UNSTABLE TOMMORROW. FOR FRIDAY NIGHT...BACKDOOR WINDSHIFT/FRONT FCST BY ETA. MAKES GOOD SENSE WITH TROF MOVING SOUTH AND EAST THROUGH THE CENTRAL PLAINS AND UPPER RIDGE MOVING INTO THE MTNOUS WEST. SFC CHARTS SHOW 40S AND 50S DEWPTS ALL THE WAY UP INTO SW CANADA THIS AFTN. THINK MNTN OF TSTMS IN EAST SAT IS GOOD IDEA AND WILL KEEP IT GOING. BY SAT NIGHT... SUBSIDENCE SPREADS IN FROM THE NW SHUTTING OFF ANY FURTHER SHOT OF PRECIP. UPPER RIDGE TO DOMINATE SUN...THEN DRY WESTERLY FLOW ALOFT MON THRU THURS. JWS ABQ BB 056/076 054/078 055 46332 SAF BB 047/071 045/072 047 46433 TCC BB 057/081 054/076 053 46543 .ABQ...NONE.
In the hours before
Local storm report, Sep 12, 4:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
230 PM SOCORRO NM 1.00 INCH HAIL
09/12/02 SOCORRO
KJLocal storm report, Sep 12, 4:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM SOCORRO NM 1.00 INCH HAIL
09/12/02 SOCORRO
KJLocal storm report, Sep 12, 4:29 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
429 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM 9 NE SAN YSIDRO NM WIND DAMAGE
09/12/02 SANDOVAL SOME STRUCTURE DAMAGE.
EXTENT UNKOWN.
KJLocal storm report, Sep 12, 4:57 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
457 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 9 NE SAN YSIDRO NM FUNNEL CLOUD
09/12/02 SANDOVAL FUNNEL CLOUDS OBSERVED AT
PONDEROSA.
0405 PM 9 NE SAN YSIDRO NM 1.00 INCH HAIL
09/12/02 SANDOVAL DAMAGE REPORTED AT THE
PONDEROSA WINERY
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:26 PM MDT | Tornado Warning | ABQ | Sandoval | 49 min |
| Sep 13, 2:41 PM MDT | Tornado Warning | ABQ | Chaves | 34 min |
| Sep 13, 2:41 PM MDT | Tornado Warning | ABQ | Chaves | 34 min |
| Sep 13, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 61 min |
| Sep 13, 3:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.